Get Pet Questions Answered by Pet Experts
Good evening. I am Dr. Beatty and I am happy to help you with Kandi tonight. Give me just a minute to address your concerns. It will take me a minute to type my response.
I understand that Kandi was seen earlier this week for some vomiting and bloody diarrhea. The bloodwork and xrays were unremarkable at the visit and she was treated with some medicines for gastrointestinal infection. However, tonight she seems worse and is very weak and having trouble walking. Is she eating? Has the vomiting and diarrhea resolved?
Based on the fact that she is such a young dog and such an exuberant breed it is startling that she cannot get up and walk at all. What meds is she on?
Honestly and unfortunately, if she cannot get up at all and she is not eating and drinking, I think that she really should be seen by an ER clinic tonight. If you were my client and you called me about Kandi looking like this I would tell you to bring her in to see me or to take her in to the ER clinic. At the very latest first thing tomorrow morning (but ideally tonight). It is possible that what you are seeing tonight is related to the earlier GI issues that have gotten worse but it is also possible that she has another issue going on altogether.
This is just such an alarming presentation of a young golden doodle. These dogs (as you know) are boucy and hyper and really always ready to go even when they feel a bit funky.
Those are perfect meds for a case and earlier presenation like hers of GI upset with no obvious cause. How many doses of metronidazole has she had?
How much does she weigh?
There are odd (rare) cases of neurotoxicity with metronidazole. These reactions are typically in dogs taking high doses of the medication for long (months) periods of time. There are VERY rare cases of neurotoxicity with low doses given over a short period of time.
I would discontinue the metronidazole until she is seen by an ER clinic who can evaluate whether the symptoms you are seeing in Kandi are specifically neurologic or orthopedic or just generalized lethargy and weakness. Unfortunately, I cannot make that determination in this forum...it requires a specific type of physical exam to evaluate the neuro system in a dog.
I ask about the number of doses and her weight to see if I can better gauge her risk of this being a side effect of the medication but again it will still be hard for me to determine without being able to examine her.
IF the signs you are seeing are due to the drug (and again, this is VERY uncommon and unlikely), they generally resolve within 1-2 weeks of discontinuing therapy. Again, I'm not saying that is what is going on for sure and I still think she should be seen tonight (ideally) or first thing tomorrow (at the latest).
That is very few doses and well within a very acceptable and safe dose range for metronidazole for Kandi. Again, because the dose range is perfectly normal and she has only had three doses it is unlikely that the signs you are describing are from the metronidazole. But, it is remotely possible and I would not give her another dose until she is checked out by a local vet.
If you have any other questions or concerns I would be happy to address them now. You can also follow up on this thread later tonight or tomorow even after you have accepted and rated my help tonight. Please do ask me if there is anything else I can help you with and please let me know how Kandi is doing over the next several days. Dr. Beatty
Thanks for trusting me with your questions tonight. If the information I have provided has been helpful to you, please take the time to ACCEPT AND RATE my help positively. It is valuable feedback for me and for other clients who are seeking help for their pets. It is also how the site compensates the experts for their time spent on their cases. Keep in mind you are rating only my help, not any website or interface issues.
Good morning. I was just checking in on you and Kandi. Dr. Beatty
Thanks for the update. I am sorry I missed this update the other day. Is she home now? How is she feeling?